Wyoming, 2008

Hail and Damaging Wind in Wyoming, July 22, 2008

July 22, 2008 · NWS RIW · 3 events in 2 counties and zones

A moist and unstable environment set the stage for afternoon and evening thunderstorms to produce large hail west of the Continental Divide. A warmer and drier airmass east of the divide also led to gusty outflow wind from thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A moist and unstable environment set the stage for afternoon and evening thunderstorms to produce large hail west of the Continental Divide. A warmer and drier airmass east of the divide also led to gusty outflow wind from thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 22, 12:51 PM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 22, 12:51 PM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
151 PM MDT TUE JUL 22 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY
SEVERE THUNDERSTORM WATCH COVERS THE ENTIRE FAR WEST THROUGH 9PM
THIS EVENING AS MOIST LOW LEVEL AIRMASS AND MAX HEATING INTERACT
WITH APPROACHING DISTURBANCE/SPEEDMAX FROM THE SOUTH. THE
SHORTWAVE APPEARS TO BE OVER ECNTRL NV/SWRN UT AT 19Z AND SHOULD
BE INTERACTING WITH VERY MOIST AIRMASS OVER NRN UTAH AND SWRN
WYO OVER THE NEXT 2-4 HOURS. IN ADDITION...FRONTAL BOUNDARY
CURRENTLY OVER SRN IDAHO WILL MOVE INTO FAR WEST WYO THIS EVENING
ADDING AN ADDITIONAL FOCUS FOR CONVECTION. STRONG STORMS OFF THE
UINTAS WILL ALSO HAVE TO BE WATCHED AS THEY MOVE ACROSS SWEETWATER
COUNTY. IF THESE BECOME TOO STRONG WE MAY NEED TO ADD SWEETWATER
TO THE SEVERE THUNDERSTORM WATCH.

ON WEDNESDAY...THE PLUME SHIFTS EWD BUT JUST FAR ENOUGH TO IMPACT
OUR SERN ZONES WITH THE POTENTIAL FOR A FEW STRONG STORMS. IVE
HIT THIS AREA WITH CHANCE POPS WEDNESDAY AFTERNOON AND EVENING. ON
THURSDAY...ADDITIONAL DRYING MOVES INTO THE AREA BUT THERE MAY
STILL BE ENOUGH LINGERING LOW LEVEL MOISTURE FOR ISOLATED STORMS
ACROSS THE FAR EAST AND NRN ZONES. RIDGE TRIES TO REBUILD FRIDAY WITH
MID LEVEL WARMING SUPPLYING A CAP ON CONVECTION. THE ONLY AREA
THAT MAY SEE ISOLATED STORMS WILL BE THE FAR SERN ZONES WHERE
SOME LINGERING LOW LEVEL MOISTURE MAY REMAIN. STORMS MAY DEVELOP
OFF THE UINTAS AND THEN TRACK NE ACROSS THE AREA. OTHERWISE IT
WILL BE CONTINUED VERY WARM TO HOT THROUGH THE PERIOD.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
FRIDAY LOOKS DRY OVER MUCH OF THE REGION. GFS FORECASTS A FAIRLY
STABLE AIRMASS. THE EAST ZONES MAY SEE ISOLATED ACTIVITY FRIDAY
EVENING. ON SATURDAY THE UPPER HIGH NUDGES BACK NORTH INTO OUR
AREA. GFS MODEL HINTS AT FAIRLY DRY MID LEVELS WITH SLIGHTLY
UNSTABLE AIRMASS IN THE AFTERNOON AND EVENING. ISOLATED STORMS AT
BEST WILL OCCUR...MAINLY OVER AND NEAR THE MOUNTAINS. THE GFS
PAINTS AN UNSETTLED DAY ON SUNDAY WITH A DECENT SHORTWAVE ROTATING
TOWARD THE AREA. ECMWF MODEL IS FASTER WITH A SHORTWAVE EARLY
SUNDAY WHICH WOULD LEAD TO LESS STORMS. LEANING TOWARD GFS MODEL
FOR NOW. MONDAY AND TUESDAY LOOK INTERESTING AS MID LEVEL MOISTURE
IS FORECAST INTO THE REGION. SHORTWAVES IN THE SOUTHWEST FLOW
ALOFT COULD AID IN STORM FORMATION. AIRMASS GETS MORE UNSTABLE AND
PRECIPITABLE WATER VALUES START TO INCREASE. WILL KEEP LOW PRECIP
CHANCES GOING MONDAY AND TUESDAY. HIGH TEMPS WILL REMAIN VERY WARM
TO HOT DURING THE EXTENDED PERIOD.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT THE STATE THIS
EVENING. SOME STORMS MAY BECOME SEVERE IN THIS SYSTEM PRODUCING
LARGE HAIL AND DAMAGING WINDS OVER THE WESTERN THIRD OF THE STATE.
THESE SEVERE STORMS MAY CREATE PERIODS OF IFR TO LIFR CONDITIONS IF
THEY MOVE OVER WESTERN AIRPORTS...INCLUDING KBPI...KPNA...AND KJAC.
THE STRONGER STORMS SHOULD TAPER OFF BY 04Z THIS EVENING...THOUGH
SCATTERED TO ISOLATED SHOWER ACTIVITY WILL BE FOUND ACROSS THE STATE
THROUGH THE OVERNIGHT HOURS. ANOTHER UPPER LEVEL DISTURBANCE WILL
BRING ANOTHER ROUND OF ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS EASTERN WYOMING WEDNESDAY AFTERNOON...CREATING
GUSTY WINDS...AND POTENTIALLY MVFR CEILINGS.

&&

.FIRE WEATHER...
ACTIVE AFTERNOON AND EVENING OF THUNDERSTORMS EXPECTED ACROSS
WESTERN WYOMING. THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS
AND HEAVY RAIN WILL EXIST THROUGH THE EVENING HOURS. SCATTERED
SHOWERS AND THUNDERSTORMS EAST OF THE DIVIDE WILL ALSO OCCUR WITH
THE STRONGEST STORMS PRODUCING HAIL...GUSTY WIND TO 50 MPH AND
LOCALLY HEAVY RAIN. SOME DRIER AIR WILL PUSH INTO THE WEST ON
WEDNESDAY BUT THE SUBTROPICAL MOISTURE PLUME WILL THEN TAKE AIM ON
AREAS EAST OF THE DIVIDE...ESPECIALLY FROM RKS TO CPR. FURTHER
DRYING SHOULD OCCUR THURSDAY INTO FRIDAY WITH VERY WARM TO HOT
CONDITIONS CONTINUING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SKRBAC
LONG TERM...AR
AVIATION...BRANHAM
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jul 22, 12:07 PM MST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
107 PM MDT TUE JUL 22 2008

WYZ001>020-022>030-231100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
107 PM MDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WATCH COVERS FAR WEST WYOMING THROUGH 9 PM
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS FAR WESTERN WYOMING
THIS AFTERNOON AND EVENING AS A WEATHER DISTURBANCE MOVING UP FROM
THE SOUTH COMBINES WITH A VERY MOIST LOW LEVEL ATMOSPHERE. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WIND AND VERY HEAVY RAIN. OTHER STORMS WILL ALSO DEVELOP ACROSS
CENTRAL WYOMING THIS AFTERNOON AND EVENING WITH THE STRONGEST
STORMS CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND BRIEF HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SWEETWATER...
NATRONA AND EASTERN FREMONT COUNTIES WEDNESDAY AFTERNOON. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL...WIND GUSTS
OVER 50 MPH AND HEAVY RAIN.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS GREATER THAN 40
MPH THIS AFTERNOON AND EVENING AND PEA-SIZED HAIL OR LARGER.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 22, 12:49 PM MST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
149 PM MDT TUE JUL 22 2008

WYZ028-029-222030-
FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
149 PM MDT TUE JUL 22 2008

...SIGNIFICANT WEATHER ADVISORY FOR SWEETWATER COUNTY...

AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF MCKINNON...OR 16 MILES NORTHWEST
OF MANILA...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.
DANGEROUS CLOUD-TO-GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

RESIDENTS IN SOUTHWESTERN SWEETWATER COUNTY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4111 11008 4147 10992 4137 10962 4104 10986
TIME...MOT...LOC 1949Z 204DEG 13KT 4116 10992

BRANHAM
Special weather statement, Jul 22, 1:59 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
259 PM MDT TUE JUL 22 2008

WYZ026>028-222200-
ROCK SPRINGS AND GREEN RIVER-SOUTH LINCOLN COUNTY-UPPER GREEN RIVER
BASIN-
259 PM MDT TUE JUL 22 2008

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND SWEETWATER
COUNTIES...

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR I80 EXIT 61...OR 20 MILES NORTHEAST OF
LYMAN...MOVING NORTH AT 26 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN SOUTHEASTERN LINCOLN AND WESTERN SWEETWATER COUNTIES...
INCLUDING THE LOCATIONS OF I80 EXIT 61...JCT I80 AND HWY 30...I80
EXIT 68...STATE HWY 372 MILE MARKER 20 AND STATE HWY 28 MILE MARKER
100...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4140 11007 4141 11007 4142 11006 4157 11006
      4159 11008 4190 10998 4183 10966 4136 10990
TIME...MOT...LOC 2059Z 197DEG 23KT 4148 10998

BRANHAM
Special weather statement, Jul 22, 2:26 PM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
326 PM MDT TUE JUL 22 2008

WYZ030-222230-
EAST SWEETWATER COUNTY-
326 PM MDT TUE JUL 22 2008

...SIGNIFICANT WEATHER ADVISORY FOR SWEETWATER COUNTY...

AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES EAST OF STATE HWY 430 MILE MARKER 50...
OR 57 MILES SOUTHEAST OF ROCK SPRINGS...MOVING NORTHEAST AT 16 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN SOUTHEASTERN SWEETWATER COUNTY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4113 10846 4154 10820 4142 10792 4139 10791
      4104 10826
TIME...MOT...LOC 2126Z 211DEG 14KT 4116 10830

T. BAKER/DOMKE
Special weather statement, Jul 22, 2:59 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
359 PM MDT TUE JUL 22 2008

WYZ028-222300-
ROCK SPRINGS AND GREEN RIVER-
359 PM MDT TUE JUL 22 2008

A STRONG THUNDERSTORM IS CURRENTLY MOVING THROUGH WEST CENTRAL
SWEETWATER COUNTY...AROUND 5 MILES NORTHEAST OF GRANGER...MOVING
NORTHEAST AT 15 TO 20 MPH. THIS STORM IS PRODUCING DANGEROUS
LIGHTNING...AND HAS THE POTENTIAL TO CONTAIN SMALL HAIL AND GUSTY
WINDS TO 40 MPH. PERSONS OUTDOORS SHOULD BE PREPARED FOR THIS
THUNDERSTORM AND FIND A STURDY INDOOR SHELTER UNTIL THE STORM
PASSES.

KLB
Special weather statement, Jul 22, 3:07 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
407 PM MDT TUE JUL 22 2008

WYZ020-222300-
NATRONA COUNTY LOWER ELEVATIONS-
407 PM MDT TUE JUL 22 2008

A BATCH OF THUNDERSTORMS WILL CONTINUE MOVING NORTHEAST INTO NATRONA
COUNTY AROUND ALCOVA RESERVOIR.  EXPECT BRIEF MODERATE RAINFALL AND
LIGHTNING.  SOME GUSTY WINDS TO 40 MPH...HEAVY RAINFALL AND SMALL
HAIL WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS.  IF THE
STORMS HOLD TOGETHER...THEY WILL REACH CASPER BETWEEN 5 PM AND 530
PM.

WYZ017-222300-
WIND RIVER BASIN-
407 PM MDT TUE JUL 22 2008

A FEW THUNDERSTORMS WILL MOVE NORTHEAST OF GAS HILLS ROAD...
APPROACHING MONETA BY 5 PM.  EXPECT BRIEF MODERATE TO HEAVY
RAINFALL...A FEW LIGHTNING STRIKES AND POSSIBLY SOME PEA SIZED HAIL.

TWB
Special weather statement, Jul 22, 4:12 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
512 PM MDT TUE JUL 22 2008

WYZ020-022-230015-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
512 PM MDT TUE JUL 22 2008

...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BEARTRAP MEADOWS COUNTY PARK...OR 10 MILES
SOUTH OF CASPER...MOVING NORTHEAST AT 21 MPH.

RAINFALL OF UP TO ONE QUARTER INCH AND PEA SIZE HAIL ARE POSSIBLE
WITH THIS STORM.

RESIDENTS IN EASTERN NATRONA COUNTY...INCLUDING THE LOCATIONS OF
HOGADON SKI AREA...BEARTRAP MEADOWS COUNTY PARK...I25 EXIT 182 AND
EDNESS K WILKINS STATE PARK...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR NORTHWESTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4278 10607 4273 10607 4258 10633 4271 10650
      4299 10616 4292 10606 4288 10607 4287 10606
      4279 10606
TIME...MOT...LOC 2312Z 223DEG 18KT 4272 10631

T. BAKER

The radar

The Pocatello radar (KSFX), 174 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Teton

When
July 22, 4:15 PM MST to 4:25 PM MST
Where
Teton County, 1.98 mi NW of Jenny Lake
Measured
1 in hail
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
43.752, -110.725

Nickel to quarter sized hail accumulated to a depth of three to four inches at Jenny Lake in Grand Teton National Park. One person received lacerations and several other people had welts.

Hail, Teton

When
July 22, 5:55 PM MST
Where
Teton County, 1.58 mi N of Alta
Measured
0.88 in hail
Injuries
1 direct, 0 indirect
Reported by
COOP Observer
Coordinates
43.773, -111.034

A cooperative observer near Alta observed nickel sized hail.

Thunderstorm Wind, Fremont

When
July 22, 6:50 PM MST
Where
Fremont County, 4.59 mi WSW of Shoshoni
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.200, -108.202

Two trees were downed when a thunderstorm wind gust estimated at 70 mph struck a ranch near Boysen Reservoir.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105817, 105818, 105819.